Posted By Cathy on May 02, 1999 at 11:02:45
I am a seizure patient. I take 500mg. of Dilantin per day, Zoloft 100mg.,
Synthyroid .01., folic acid 1mg., and Vitamin B-12. A month or so ago I had an eeg ran. At my last neuro visit, he said that my EEg showed spiking. I don't know why I did not ask him, but for some reason I failed to do so, but could you tell me what spiking is and how it affects my seizure disorder? Was I having a small seizure during the eeg to cause this? I also have mild sleep apnea. I seem to always think of something that I wished I had asked after I leave the office. What signifigance does the spiking have in determining if a person is an epiletic. Should I have had spiking even though I am on 500mg of Dilantin? (I am a large person).
If I were to stop my dialntin would I be having full gran mal seizures? Am I having mini seizures? Should I stop driving? Thank you.
Posted By CCF Neuro[P] MD, RPS on May 02, 1999 at 20:25:41
Sorry that you are having some confusion about your EEG. When we do an EEG we are trying to look how the brain's electrical state is functioning. There are standards that have been elucidated in normal brains that constitute what we call "normal brain activity". We have found that when we see "spikes" or "sharp" waves on the EEG this is epileptiform brain waves or abnormal electrical activity. When we see these, we call this abnormal and can conclude that epilepsy is possible. There are people who never have a seizure who have these spikes or sharp waves on their EEG. But most people who have epilepsy have these on ther EEG, either when they are having a seizure or between seizure events (normal periods) or both. It sounds like in your case, you have some spike activity during your non-seizure periods (this is frequently seen with people who have epilepsy). As long as your medication is keeping you seizure free then great. In the vast majority of the time, seizure medication does not remove or eliminate the spikes or sharp waves from a person's EEG. As long as you are not having seizures, then your medication is correct. I hope this answers your questions.
CCF Neuro[P] MD
Posted By Cathy on May 02, 1999 at 23:00:19
Thank you very much, I understand so much better now. I would like to ask you another question though. Is it possible that my having mild sleep apnea, with extreme daytime fatigue could possibly be the cause of my seizures. Both of the episodes of grand mal seizures that I had followed childbirth. Is it possible for a person to only be prone to seizures after their body goes through a trauma. If so, would it be necessary to take medication constantly? Is it true that the more siezures that a person has that they are more apt to continue having them?
Posted By CCF Neuro[P] MD, RPS on May 03, 1999 at 11:46:57
Since you have spikes on your EEG, likely you will need to stay on anti-epilepsy medications. With an occasional seizure, having one does not increase the chances of having another seizure. However, if one has constant seizures then the chance of having more is increased. Fatigue is known to lower the seizure threshold and that may account for your seizures at the time you had them. We all manage epilepsy alittle different, so I would check with your neurologist before changing or stopping your medications.
CCF Neuro[P] MD
Posted By Dee on May 06, 1999 at 14:02:53
I've been searching for information relating to my 6 yr. old son. His EEG shows "sharp waves in the right parietal region" and "bursts of high amplitude slowing with admixed sharp waves". About a week and a half ago my perfectly healthy son went from one minute being okay to suddenly screaming about pain in his left hand and then started jerking his head, stopping, hands shaking, stopping, legs jerking, stopping, and so on. This has continued every day with some days being better than others. He also showed an arachnoid cyst on his MRI in the area where the abnormal EEG is. The Ped. Neuro. seems to think both test results are not related to his sudden movement disorder. He is doing no further testing, so we are on our own. What do we do now?
Posted By CCF Neuro[P] MD, RPS on May 06, 1999 at 16:16:18
I guess I am unsure of the order of things. Does your son have an abnormal EEG as you describe before the event you mentioned, or did he have the event and then the EEG and MRI? If he had the right parietal EEG abnormality after the event you describe then your pediatric neurologist may be correct. I say maybe. First, pain is usually located more in the superior temporal lobe. However, the other events might be related to the events described if the EEG abnormality was near the SMA zone. It may be possible that the pain event was due to something else and only perceived as pain. Is your son on seizure medication?
I would agree that the archnoid cyst is not playing a part in the seizure activity. Unless the archnoid cyst was really large, it would not cause a problem.
I would say, if your son had this event, then the EEG and MRI were performed, his event was related to the abnormal EEG. The finding of an archnoid cyst was just a circumstantial finding and not related to the EEG and seizure event.
I hope that I am assuming correctly. But most importantly, I hope that your son's seizure activity is under control.
CCF Neuro[P] MD
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.